A 14-year-old male came to clinic for his medical renewal for attention deficit disorder. He had been diagnosed at age 6 when he was having problems doing his school work. He took his medication during school days and on the few days where he missed his medication, he and his parents and teachers noticed that it took him much longer to do his work and to pay attention. His long-acting methylphenidate had been working well for him at his current dosing for the past 3 years. At his last visit, he noted that he had more homework at night and sometimes he really struggled to pay attention to do the work. He was prescribed a few tablets of fast-acting methylphenidate to use as needed for homework. He said that he would take them when he knew he had a big test the next day or a big project due and that they helped him. “The only problem is that my ears turn bright red and get really hot when I use it. My mom has noticed it too,” he said. Further history revealed that the he usually would have onset of the flushing ~30-45 minutes after taking the short-acting methylphenidate and it would last about 1.5 hours. “Usually its just kind of annoying, but if it is really bad, I put a wet bandana on and that helps,” he said. Nothing else seemed to trigger the reaction other than spicy foods and chocolate, but those subsided quickly. His mother noted that he was an “easy blusher” when embarrassed or angry, and his face, neck and ears would blush at those times. The review of systems was negative for any tachycardia, hypotension, problems breathing, skin or hair changes.
The pertinent physical exam showed normal vital signs, with normal growth including his weight. His physical examination was normal. The diagnosis of a healthy male with attention deficit disorder and a flushing reaction to his stimulant medication was made. After discussion, the patient wanted to continue the short and long-acting medications as prescribed. “It works well for me and I can study. The ears aren’t that bad. I will talk with my mom if it is really a problem,” he offered. The physician noticed the patient had an exaggerated blushing response when the patient was talking about his ears.
Flushing is usually thought of as a benign condition such as blushing, but can be quite irritating if it is frequent or persistent (i.e. menopausal hot flashes) or even pathologic (i.e. malignancy). “Flushing is a subjective and sensation of warmth that is accompanied by reddening of the skin anywhere on the body but favors the face, neck, and upper torso…. Flushing can be broadly divided into episodic or persistent. Episodic flashing is mediated by the release of endogenous vasoactive mediators or medications, while persistent flushing result in a fixed facial erythema with telangiectasias and cyanosis due to slow-flowing deoxygenated blood in large cutaneous blood vessels.”
The upper body has more superficial blood vessels with increased dilation capacitance therefore these areas are more noticeable. Sweating with flushing is called wet flushing and is associated with autonomic hyperactivation. Fever and hyperthermia are common reasons. Dry flushing is associated with substances causing activation of the vascular smooth muscle.
History is important. Determining the cause can be helped by noting the type of flushing, location, and associated problems such as bronchospasm, hypotension, lightheadedness, and tachycardia. Triggers such as food, alcohol or drugs, emotions, physical exertion or stress should be elicited. A thorough medication and allergy history are important. Physical examination should include a thorough physical examination looking for pathological problems such as malignancies and endocrinopathies.
Release of vasoactive substances are often the cause of flushing with malignancies. Malignant causes are more common in adults, but in the pediatric age group, neuroblastoma is quite common.
Usually benign causes of flushing include:
- Benign cutaneous flushing (due to emotions)
- Fever and hyperthermia
- Foods – alcohol, caffeine, capsaicin, nitrites, sulfites, theobromine
- Post-herpetic gustatory flushing and sweating
- Antimicrobial – metronidazole, rifampin, vancomycin
- Calcium channel blocks
- Cholinergic agents
- Glucocorticoid steroids
- Hormonal agents
- Opiates, morphine
- Nonsteroidal anti-inflammatory agents
- Serotonin agonists
- Postherpetic gustatory flushing and sweating
- Skin lesions with pulsations
Increased morbidity/mortality causes of flushing include:
- Central hypogonadism in men
- Cushing syndrome
- POEMS syndrome
- Dumping syndrome
- Superior vena cava syndrome
- Fabry’s disease
- Leigh’s disease
- Bronchogenic carcinoma
- Carcinoid syndrome
- Leukemia, basophilic granulocytic
- Medullary thyroid cancer
- Pancreatic neuroendocrine tumors
- Pituitary adenoma secreting thyroid stimulating hormone
- Renal cell carcinoma
- Vasointestinal polypeptide-secreting tumors
- Autonomic dysfunction
- Familial dysautonomic
- Harlequin syndrome
- Horner syndrome
- Multiple sclerosis
- Postural orthostatic hypotension
- Spinal cord lesions
- Systemic problems causing neurological problems – Lupus, sarcoidosis
- Arsenic intoxication
- Histamine fish poisoning
- Anxiety/panic attacks
- Infusion reactions to blood products or medication
Questions for Further Discussion
1. What causes excessive sweating? A review can be found here
2. What drug cause “Red Man Syndrome”?
- Disease: Flushing | Skin Diseases
- Age: Teenager
To Learn More
To view pediatric review articles on this topic from the past year check PubMed.
Information prescriptions for patients can be found at MedlinePlus for this topic: Skin Conditions.
To view current news articles on this topic check Google News.
To view images related to this topic check Google Images.
To view videos related to this topic check YouTube Videos.
Hannah-Shmouni F, Stratakis CA, Koch CA. Flushing in (neuro)endocrinology. Rev Endocr Metab Disord. 2016 Sep;17(3):373-380.
Lipsett SC. Young Boy With Unilateral Facial Flushing.
Ann Emerg Med. 2017 Jun;69(6):688-736.
Sadeghian A, Rouhana H, Oswald-Stumpf B, Boh E.
Etiologies and management of cutaneous flushing: Nonmalignant causes. J Am Acad Dermatol. 2017 Sep;77(3):391-402.
Sadeghian A, Rouhana H, Oswald-Stumpf B, Boh E. Etiologies and management of cutaneous flushing: Malignant causes. J Am Acad Dermatol. 2017 Sep;77(3):405-414.
Lee DH, Seong JY, Yoon TM, Lee JK, Lim SC. Harlequin syndrome and Horner syndrome after neck schwannoma excision in a pediatric patient: A case report. Medicine (Baltimore). 2017 Nov;96(45):e8548.
Donna M. D’Alessandro, MD
Professor of Pediatrics, University of Iowa